03-22-2012, 09:57 AM   #1
AnnieInside
 
Join Date: Mar 2012
Do steroids help eyes?

I've been diagnosed with Crohn's Disease and as soon as I start to reduce my prednisone dosage, my symptoms come back with a vengeance. The thing is, one of the symptoms that really flares up is redness and pain in my right eye. That's weird to me though as I can't see how steroids would help the eyes. Do they? Reading other threads in here I see that eye problems can be related to Crohn's Disease. Does everyone else with eye problems benefit from steroid use?
03-22-2012, 03:16 PM   #2
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Hiya Annie

I get frequent uveitis usually as a pre cursor to a flare, it's a warning that something is brewing.
I believe that steroids do help with it. My flare kicked off last week and my eyes were shocking. I'm now on Entocort and the relief was instant on my eyes.
Here's some info on the treatment of uveitis
http://www.nhs.uk/Conditions/Uveitis...Treatment.aspx
good luck
xxx
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

03-22-2012, 04:39 PM   #3
outlier
Senior Member
 
outlier's Avatar
 
Join Date: Jun 2010
Location: New York, New York

My Support Groups:
I've gotten oral steroids to deal with my eye inflammation. sounds like that what happening. you might do better with drop steroids.
__________________
Diagnosed: Crohn's Oct '09
Extraintestinal: scleritis May '08, GERD Aug '09, ankylosing spondylitis Feb '10
Current Meds: Humira, Asacol, Dexilant, domperidone, Tramadol and a whole lot of vitamins
No more sulfasalazine, Methotrexate, Xibrom, Pred Forte and Iron
03-22-2012, 05:27 PM   #4
Irene3
Senior Member
 
Join Date: Mar 2012
Location: Australia

My Support Groups:
Iv only really had pain behind the eye, through my last wean, then this lot of Pred. I am short sighted, but besides that, I was told prednisone creates pressure in the eye?!? So I guess if your finding Pred is good for your eyes, that may be a specific eye prob maybe?
I don't know, the far and wide effects of Pred baffle me :/
05-06-2012, 06:59 PM   #5
jetsma
New Member
 
jetsma's Avatar
 
Join Date: Apr 2012
Location: United Kingdom
I am on Prednisolone for scleritis which is inflammation in one of the layers of my eyes. They do pressure tests etc but the pain I had is nothing like pressure it's like bad muscular pain that hurts just looking left to right and radiates around the socket & temple. My eyes also were very red for years and an optician originally thought it was episcleritis which is less serious but she referred me to the hospital. I'm so glad she did as it started all the investigations I'm getting now.
__________________
Biopsy said "results consistent with inflammatory bowel disease" - thats the extent of my knowledge so far
05-07-2012, 02:58 AM   #6
Jennifer
Adminstrator
 
Jennifer's Avatar
 
Join Date: Jan 2010
Location: California

My Support Groups:
Sure Prednisone can cause negative affects to the eyes over long term and high dosage use but they also use Prednisone to help the eyes that are dealing with other medical conditions so it may very well help your eyes but over long term and large doses it may harm your eyes. Its very touch and go in this area so its best to simply have your eyes checked.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: Entocort 9mg, Allopurinol 50mg, 6MP 25mg, Lomotil, B12 shot 1/month
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Was in: REMISSION post resection for 14 years!
Currently in: A flare. First one in 14 years.
06-14-2012, 04:04 PM   #7
bumble_bee
 
Join Date: Jun 2012
Location: British Columbia
I have had a few bouts of what my eye doctor called 'episcleritis' which he said was most likel related to my Crohn's disease even though I thought I was in remission at the time...looking back I now believe I was in the early stages of a flare but that's besides the point! He said it was inflammation of the white part of the eye and it was so painful. My vision was blurred, my eye watered non-stop and I couldn't even open it when there was any light around it hurt so bad. I used some drops that are steroid/antibiotic mix called Tobradex and it worked great. My eye felt better within one day! The doctor said the steroid in the mix is what does the trick to calm the inflammation.
10-07-2012, 06:43 PM   #8
Pointy_ears
Forum Monitor
 
Pointy_ears's Avatar
 
Join Date: Sep 2012
Location: Birmingham, United Kingdom
I have a condition in the left eye where inflamed blood vessels burst and swelled the retina causing that to also become inflamed. I saw a fantastic ophthalmologist, who did a steroid injection to the retina and laser surgery. As well as bullied my last chocolate teapot of a GI into keeping me on oral steroids longer as away of helping the eye heal as my vision began to improve at an accelerated rate and to a higher standard than she was expecting.

I believe she was basing this information on a study she was conducting with another professor at Birmingham's QE into vascular inclusion with inflamatory diseases, but I may be remembering wrong. So many doctors only one of me and they all want a piece!
Reply

Thread Tools

All times are GMT -5. The time now is 02:46 PM.
Copyright 2006-2012 Crohnsforum.com